Diabetes or Something Else They're Missing?


Q: I have been sick, weak, dizzy with sweats for a week now and been to the ER 3 times. They have done blood work 3 times: CBC, CMP, chest x-ray, EKG, cardiac labs, cortisol, TSH and they are normal. One ER doc thought I was having severe hot flashes. I am still sick and weak, much worse in the a.m. I was on glimepiride 4 mg increase to 8 mg and was recently taken off of it completely this past Tuesday, New Year's Eve, by my doctor because my first ER visit was from sickness from bottoming out blood sugar last Friday. The following Tuesday I was so sick in her office I laid on the gurney and cried. That's when she stopped the glimepiride and sent me home with a note about me having problems with my diabetes to not work. I left her office and went back to the ER for the 2nd time.

I do have a lap band and am scheduled for an abdominal CT next Wednesday. My endo doc says that if that is normal then I am to come back to her for more treatment.

What are the symptoms of fluctuating blood sugars? And what am I to do in the meantime? The sickness will not leave me. It is constant and I'm getting weaker.

Thank you.


A:   I am sorry for the trouble you are in.
The feeling of dizziness, sweating and weakness are all consistent with low blood sugar levels (hypoglycemia). Other manifestations include palpitations (sensing one’s own hear beat), sensation of impending doom and vertigo.
The details of exact sugars at the time of these episodes would be very useful. I also need to know your renal status.
You seem to be on multiple medications for glycemic control with relatively high insulin requirement. The glimiperide of 8 mg is the maximum dose that is recommended.
To optimize your glycemic control, I would you switch over to insulin completely with metformin and give an additional short acting insulin to manage post meal surge in sugars. You will need a sugar profile (Check sugars 4-6 times a day) for a week before optimizing can be done.
For the time being continue all the medications but, do a regular self monitoring of blood sugars and try to make a daily note of the sugars. This diabetic dairy will help your Doctor in adjusting your anti diabetic drugs. This will help you judge the exact timimg of hypoglycemia and manage without much serious consequences.
At least check for fasting blood sugar, Pre lunch, post lunch (2 hrs after lunch) and pre-dinner values.
Take care

Related Q&A

Q: Ive been so tired for months now! Out of the blie this morning I tested my fasting blood sugar level and it was 164. ...

Q: When my sugar is low I experience exaggerated movements. Why

Q: When my sugar is low I get exaggerated movements. This has happened 3 times now Why?

Q: Think have diabetes..dont have medical insurance nor a primary physician. Found a lab that will test for diabetes sho...

Q: Im worried I have ms my cousin has it and suggested I talk to my doctor I'm having severe symptoms and I need advice ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon